Dogs are beloved family members and loyal companions to many. To agents of the U.S. Drug Enforcement Administration (DEA), they’re even more. Drug-sniffing dogs have been used in drug busts for years by the DEA with a high success rate. However, the country’s opioid crisis has created accidental exposure risks, both to law enforcement officers and drug-detection canines. Prescription opioids are powerful medications often prescribed for pain, and fentanyl is one of the most dangerous in its class, due to its high potency. The estimated lethal dose of fentanyl in humans is 2 milligrams, which wouldn’t be enough to cover Abraham Lincoln’s face on a penny.
There have been dozens of reports over the past few years of accidental inhalation and overdoses of fentanyl, some of which involved unlikely victims, including children and dogs. Sadly, some of these cases involved fatalities. The good news is that there are ways to protect drug-detection dogs (and anyone else) from the dangers of fentanyl and other opioids. Officers, veterinarians, pharmacists and chemists are all coming together with the same mission of protection and prevention.
Speak to an Intake Coordinator now.352.771.2700What to expect when I call?
Seeking addiction treatment can feel overwhelming. We know the struggle, which is why we're uniquely qualified to help.
Your call is confidential, and there's no pressure to commit to treatment until you're ready. As a voluntary facility, we're here to help you heal -- on your terms. Our sole focus is getting you back to the healthy, sober life you deserve, and we are ready and waiting to answer your questions or concerns 24/7.Speak to an Intake Coordinator now.352.771.2700
What Makes Fentanyl So Dangerous?
Fentanyl is a synthetic opioid classified as a Schedule II substance, which means it has a high potential for abuse and may lead to severe psychological or physical dependence. So exactly how addictive is fentanyl? The short answer is very — 50 times more powerful than heroin and 100 times more powerful than morphine, to be more specific. Typically, it’s prescribed for severe pain or post-surgical pain as a “lollipop” (lozenge), tablet, nasal spray, transdermal patch or injectable formulation, but it’s also available in illicit, powdered forms. Some dealers sell it alone. Others cut it with heroin, cocaine and other drugs, but without disclosing fentanyl as an ingredient to the buyer. Such combinations can be fatal to humans and dogs in the event of exposure.
The exact amount of fentanyl that could lead to an overdose in animals isn’t clearly understood. However, it’s believed to be the equivalent of a fatal dosage for humans (2 mg). According to New York-based veterinarian Paul McNamara, even a “microscopic amount” of synthetic opioids can be fatal to a dog. Many police officers and their drug-detection dogs have experienced this firsthand, including Ohio police officer Chris Green. Officer Green almost died from an accidental overdose in May 2017 after coming in contact with a substance believed to be fentanyl while patting down a suspect.
Detective Kallan and Investigator Price of the New York Police Department were also exposed to fentanyl. In 2016, they attempted to test a mixture of heroin, cocaine and fentanyl — which they initially thought was just heroin — after an Atlantic City bust. “Just out of force of habit, I grabbed the bag and closed it up, forcing the air out of it so I’d get a good seal,” Detective Kallan told science and medicine writer David Kroll of Forbes. “And when I did that, a bunch of it poofed into the air right into our face, and we ended up inhaling it.” This resulted in respiratory problems and disorientation, among other symptoms. Luckily, all the officers were successfully treated after exposure and recovered.
Drug-detection dogs are just as at risk for fentanyl overdose as humans, according to North Carolina State University veterinary pharmacist Gigi Davidson. Some would argue that they’re even more at risk, since they’re only trained to sniff, not to use caution while sniffing. From 2009–2013, there were 652 drug-detection dog exposures to fentanyl reported to the American Society for the Prevention of Cruelty to Animals (ASPCA) Poison Control Center. Of the 652 dogs, 548 exhibited symptoms, but no deaths were reported.
Some of the initial symptoms of overdose in canines include:
- Intense distress
- Slowed breathing
- Glassy stare
If treatment isn’t administered immediately, fentanyl exposure can be fatal for both people and canines. “These dogs are on the front line,” Dr. McNamara said. “They’re the ones going into the car and sniffing for drugs, the ones we’re using to combat this [opioid] epidemic … I don’t want to meet a handler whose dog passed away, who we could’ve potentially saved if we’d only been more proactive.”
This begs the next question…
What’s Being Done to Protect Drug-Sniffing Dogs From Fentanyl?
Dogs have an incredible sense of smell. Their noses are about 1,000 to 10,000 more powerful than humans’. However, dogs are unaware of the potential risks associated with sniffing around in search of drugs. In response to the dangers that fentanyl and other opioids pose to drug-detecting dogs, medical and law enforcement personnel are acting together to protect the beloved canine companions of the country:
- Lab Testing: Police officers are now advised to take any substance that needs to be tested to a crime laboratory, instead of testing it in the field. This can prevent the risk of accidental exposure for both dogs and humans near the substance.
- Use of Naloxone: All over the country, police officers are carrying naloxone kits for their dogs. Naloxone is a well-known, FDA-approved antidote that temporarily blocks the effects of opioids and reverses overdose. As an opioid antagonist, it works by binding opioid receptors and blocking them, both in humans and dogs.
- Naloxone Administration Training: It’s one thing for officers to carry naloxone kits, but it’s another for them to be trained to administer the medication properly. Veterinarians have also been trained to administer it to animals. For both dogs and humans, it can be administered intranasally or via injection, and multiple doses may be necessary to reverse overdose.
- Veterinary Care and Observation: If naloxone is administered to a dog exposed to fentanyl, the dog still needs to be taken to a veterinarian as soon as possible. They also need to be observed for an extended period of time after exposure, as the effects of fentanyl may outlast those of naloxone.
- NARCAN® Nasal Spray Availability: NARCAN is the first and only FDA-approved nasal form of naloxone for the emergency treatment of an opioid overdose, and it’s the most popular brand used by DEA agents.* This medication was initially available legally only with a prescription. However, the opioid epidemic has led pharmacies to change this policy. NARCAN can now be purchased directly from a pharmacist without an individualized prescription in various states.
*Any dog can be exposed to and overdose on fentanyl and other opioids, not just drug-detecting dogs. NARCAN has saved the lives of family pets many times, including a dog in Maine last month that was revived after overdosing on 25 of her owner’s oxycodone pills.
If you’re concerned about your use of fentanyl or any other drug, or you know someone else who’s struggling with addiction, help is within reach. The Recovery Village’s drug treatment facilities throughout the country are equipped to treat drug addiction and other substance use disorders with individualized programs. Our goal isn’t to just save patients, but to protect family members, including the four-legged ones.